hypertension post dialysis

  1. Hello All:

    I have been posed the following question, with several responses, however, would like your input. Thanks.

    The patient had an elevated BP ranging from 160 to 180 / 89 to 99. During dialysis BPs were ok. Immediately post, there was a rise to aforementioned. The patient is on Atenol 25mg qd and BPs have been normal. Pt is elderly and asymptomatic, except for headache immediately post dialysis when BP was 174/99. Lungs clear, no edema, HR regular, no SOB/wheezing, etc. Pt still urinates, eats well, etc. Any ideas would be greatly appreciated. Responses have been that there might be additional fluid, although only .2 was taken off which is ok for patient due to urinating, etc. Pt did have alot of salt over weekend with food. Another response was that pt needed more BP meds.
    Pt takes Imdur for angina, which there has been no episodes. Thanks again, your input is valued...
  2. Visit imperial profile page

    About imperial

    Joined: Feb '05; Posts: 109; Likes: 1

    6 Comments

  3. by   nosonew
    Quote from imperial
    Hello All:

    I have been posed the following question, with several responses, however, would like your input. Thanks.

    The patient had an elevated BP ranging from 160 to 180 / 89 to 99. During dialysis BPs were ok. Immediately post, there was a rise to aforementioned. The patient is on Atenol 25mg qd and BPs have been normal. Pt is elderly and asymptomatic, except for headache immediately post dialysis when BP was 174/99. Lungs clear, no edema, HR regular, no SOB/wheezing, etc. Pt still urinates, eats well, etc. Any ideas would be greatly appreciated. Responses have been that there might be additional fluid, although only .2 was taken off which is ok for patient due to urinating, etc. Pt did have alot of salt over weekend with food. Another response was that pt needed more BP meds.
    Pt takes Imdur for angina, which there has been no episodes. Thanks again, your input is valued...
    If the patients still has some residual kidney function, it is possible that they are having a renin response. However, my experience is those patients that do that have a rise in bp throughout their entire treatment. Your patient sounds like one who DOES need a little bit more pulled. .2kg is NOTHING compared to the majority. Perhaps a more thorough assessment of lungs, edema are necessary, and possibly a CXR. Good luck, let us know!
  4. by   imperial
    Quote from nosonew
    If the patients still has some residual kidney function, it is possible that they are having a renin response. However, my experience is those patients that do that have a rise in bp throughout their entire treatment. Your patient sounds like one who DOES need a little bit more pulled. .2kg is NOTHING compared to the majority. Perhaps a more thorough assessment of lungs, edema are necessary, and possibly a CXR. Good luck, let us know!

    Thanks.
    Seems to be ok now. The patient's nurse said that when there was still urinating/kidney function that there can be this rise after dialysis, etc. due to BP regulators thinking that there is no kidney function. Is this the renin response you are speaking of.. thanks.
  5. by   wmarat
    Quote from imperial
    Thanks.
    Seems to be ok now. The patient's nurse said that when there was still urinating/kidney function that there can be this rise after dialysis, etc. due to BP regulators thinking that there is no kidney function. Is this the renin response you are speaking of.. thanks.
    Hi!
    Is that patient treated by EPO? It may elevate BP.
    Good luck
  6. by   RRN
    Quote from imperial
    Thanks.
    Seems to be ok now. The patient's nurse said that when there was still urinating/kidney function that there can be this rise after dialysis, etc. due to BP regulators thinking that there is no kidney function. Is this the renin response you are speaking of.. thanks.


    This might be related to taking B/P meds prior to dialysis. Many antihypertensives dialyze off leaving a patient with elevated B/P's.


    Recent thoughts on some anithypertensives have been to take some and not others. I believe those ideas haven't been tweaked well yet.
  7. by   imperial
    Quote from RRN
    This might be related to taking B/P meds prior to dialysis. Many antihypertensives dialyze off leaving a patient with elevated B/P's.


    Recent thoughts on some anithypertensives have been to take some and not others. I believe those ideas haven't been tweaked well yet.

    thanks all for the comments.
  8. by   nosonew
    Imperial, sorry it took me so long, I have been very busy. Yes, that is the renin response I am talking about. It can have to do with bp meds dialyzing off, however, I have rarely seen that cause extremely high bp's...although who knows. Glad it is going better for the patient now.

close